Duke Mathematical Journal

Abelian and solvable subgroups of the mapping class groups

Joan S. Birman, Alex Lubotzky, and John McCarthy

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Article information

Source
Duke Math. J., Volume 50, Number 4 (1983), 1107-1120.

Dates
First available in Project Euclid: 20 February 2004

Permanent link to this document
https://projecteuclid.org/euclid.dmj/1077303491

Digital Object Identifier
doi:10.1215/S0012-7094-83-05046-9

Mathematical Reviews number (MathSciNet)
MR726319

Zentralblatt MATH identifier
0551.57004

Subjects
Primary: 20F38: Other groups related to topology or analysis
Secondary: 30F20: Classification theory of Riemann surfaces 57N05: Topology of $E^2$ , 2-manifolds

Citation

Birman, Joan S.; Lubotzky, Alex; McCarthy, John. Abelian and solvable subgroups of the mapping class groups. Duke Math. J. 50 (1983), no. 4, 1107--1120. doi:10.1215/S0012-7094-83-05046-9. https://projecteuclid.org/euclid.dmj/1077303491


Export citation

References

  • [Ba] R. Baer, Isotopie von Kurven auf orientarbaren geschlossenen Flachen und ihr zusammenhang mit der topologischen deformation der Flachen, J. F. Math. 159 (1928), 101–116.
  • [B-L] H. Bass and A. Lubotzky, Automorphisms of groups and of schemes of finite types, preprint.
  • [B1] J. S. Birman, Braids, links, and mapping class groups, Princeton University Press, Princeton, N.J., 1974.
  • [B2] J. S. Birman, The algebraic structure of surface mapping class groups, Discrete groups and automorphic functions (Proc. Conf., Cambridge, 1975), Academic Press, London, 1977, pp. 163–198.
  • [D] M. Dehn, Die Gruppe der Abbildungsklassen, Acta Math. 69 (1938), 135–206.
  • [E] D. B. A. Epstein, Curves on $2$-manifolds and isotopies, Acta Math. 115 (1966), 83–107.
  • [FLP] A. Fathi, F. Laudenbach, V. Poenaru, et al., Travaux de Thurston sur les surfaces, Seminaire Orsay, Asterisque No. 66/67, 1975.
  • [G1] J. Gilman, On the Nielsen type and the classification for the mapping class group, Adv. in Math. 40 (1981), no. 1, 68–96.
  • [G2] J. Gilman, Structures of the elliptic irreducible subgroups of the modular groups, preprint.
  • [Gr] E. K. Grossman, On the residual finiteness of certain mapping class groups, J. London Math. Soc. (2) 9 (1974/75), 160–164.
  • [H1] W. J. Harvey, Spaces of discrete groups, Discrete groups and automorphic functions (Proc. Conf., Cambridge, 1975), Academic Press, London, 1977, pp. 295–348.
  • [H2] W. J. Harvey, Geometric structure of surface mapping class groups, Homological group theory (Proc. Sympos., Durham, 1977), London Math. Soc. Lecture Note Ser., vol. 36, Cambridge Univ. Press, Cambridge, 1979, pp. 255–269.
  • [H-T] A. Hatcher and W. Thurston, A presentation for the mapping class group of a closed orientable surface, to appear.
  • [Hi] K. A. Hirsch, On infinite soluble groups I, Proc. London Math. Soc. 44 (1938), 53–60.
  • [K] Irwin Kra, Canonical mappings between Teichmüller spaces, Bull. Amer. Math. Soc. (N.S.) 4 (1981), no. 2, 143–179.
  • [M] John McCarthy, Normalizers and centralizers of pseudo-Anosov mapping classes, Ph.D. thesis, This result will be part of the author's Ph.D. thesis at Columbia University. The manuscript is available for informal distribution, on request.
  • [N1]1 J. Nielsen, Untersuchungen zur topologie der geschlossenen zweiseitigen Flachen, Part I, Acta Math. 50 (1927), 189–253.
  • [N1]2 J. Nielsen, Untersuchungen zur topologie der geschlossenen zweiseitigen Flachen, Part II, Acta Math. 53 (1929), 1–76.
  • [N1]3 J. Nielsen, Untersuchungen zur topologie der geschlossenen zweiseitigen Flachen, Part III, Acta Math. 58 (1932), 87–176.
  • [N2] J. Nielsen, Die isomorphismengruppe der freien Gruppen, Math. Ann. 91 (1924), 169–209.
  • [N3] J. Nielsen, Surface transformation classes of algebraically finite type, Danske Vid. Selsk. Math.-Phys. Medd. 21 (1944), no. 2, 89.
  • [P1] H. Poincaré, Theorie des groupes fuchsians, Acta Math. (1852), 1–62.
  • [P2] H. Poincaré, Cinquieme complement a l'analysis situs, Rend. Circ. Mat. Palermo 18 (1904), 45–110.
  • [T] W. P. Thurston, On the geometry and dynamics of diffeomorphisms of surfaces, I, to appear.
  • [W] B. A. F. Wehrfritz, Infinite linear groups. An account of the group-theoretic properties of infinite groups of matrices, Springer-Verlag, New York, 1973.